Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 6, 2020, 2:14 AM CDT for 4 counties in Iowa. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2020, 2:14 AM CDT (07:14 UTC)
- Expired
- Sep 6, 2020, 3:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Hancock County, IA, Kossuth County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 2:44 AM CDT | TSTM WND GST 65 | Ledyard, IA | REPORT RELAYED VIA SOCIAL MEDIA. MARBLE SIZED HAIL ALSO REPORTED. |
| Sep 6, 2:54 AM CDT | TSTM WND DMG | Ledyard, IA | REPORTS OF DOWNED LIMBS AND POWER OUTAGES. REPORT RELAYED VIA TWITTER. |
| Sep 6, 2:54 AM CDT | TSTM WND GST 83 | 4 Nne Titonka, IA | PERSONAL WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WUUS53 KDMX 060714
SVRDMX
IAC063-081-109-189-060800-
/O.NEW.KDMX.SV.W.0161.200906T0714Z-200906T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
214 AM CDT Sun Sep 6 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Emmet County in northwestern Iowa...
Northern Kossuth County in north central Iowa...
Northern Hancock County in north central Iowa...
Winnebago County in north central Iowa...
* Until 300 AM CDT.
* At 214 AM CDT, a severe thunderstorm was located 7 miles southwest
of Elmore, or 20 miles southeast of Fairmont, moving east at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Forest City, Lake Mills, Iowa Lake, Rice Lake, Union Slogh,
Armstrong, Buffalo Center, Bancroft, Swea City, Thompson, Leland,
Lakota, Crystal Lake, Woden, Rake, Ledyard, Scarville, Miller,
Hayfield and Pilot Knob State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9350 4315 9350 4334 9457 4350 9456
TIME...MOT...LOC 0714Z 277DEG 31KT 4342 9418
HAIL...1.25IN
WIND...60MPH
$$
Donavon2 follow-up statements
451
WWUS53 KDMX 060736
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
236 AM CDT Sun Sep 6 2020
IAC063-081-109-189-060800-
/O.CON.KDMX.SV.W.0161.000000T0000Z-200906T0800Z/
Emmet IA-Kossuth IA-Hancock IA-Winnebago IA-
236 AM CDT Sun Sep 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN EMMET...NORTHERN KOSSUTH...NORTHERN HANCOCK AND
WINNEBAGO COUNTIES...
At 235 AM CDT, a severe thunderstorm was located near Elmore, or 18
miles southeast of Fairmont, moving east at 50 mph. Another strong
storm was further east moving into Winnebago county.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Forest City, Lake Mills, Iowa Lake, Rice Lake, Union Slogh,
Armstrong, Buffalo Center, Bancroft, Swea City, Thompson, Leland,
Lakota, Crystal Lake, Woden, Rake, Ledyard, Scarville, Miller,
Hayfield and Pilot Knob State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4350 9350 4315 9350 4334 9457 4350 9456
TIME...MOT...LOC 0735Z 291DEG 42KT 4346 9420
HAIL...1.75IN
WIND...60MPH
$$
Donavon242
WWUS53 KDMX 060745
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
245 AM CDT Sun Sep 6 2020
IAC063-060755-
/O.CAN.KDMX.SV.W.0161.000000T0000Z-200906T0800Z/
Emmet IA-
245 AM CDT Sun Sep 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMET COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Iowa.
LAT...LON 4350 9350 4315 9350 4331 9441 4350 9426
TIME...MOT...LOC 0745Z 293DEG 36KT 4341 9407
$$
IAC081-109-189-060800-
/O.CON.KDMX.SV.W.0161.000000T0000Z-200906T0800Z/
Kossuth IA-Hancock IA-Winnebago IA-
245 AM CDT Sun Sep 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHERN KOSSUTH...NORTHERN HANCOCK AND WINNEBAGO COUNTIES...
At 245 AM CDT, a severe thunderstorm was located near Elmore, or 24
miles northwest of Forest City, moving southeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Forest City, Lake Mills, Rice Lake, Union Slogh, Buffalo Center,
Bancroft, Swea City, Thompson, Leland, Lakota, Crystal Lake, Woden,
Rake, Ledyard, Scarville, Miller, Hayfield, Pilot Knob State Park,
Lake Mills Municipal Airport and Forest City Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4350 9350 4315 9350 4331 9441 4350 9426
TIME...MOT...LOC 0745Z 293DEG 36KT 4341 9407
HAIL...2.00IN
WIND...60MPH
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 12:02 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 6, 12:02 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1202 AM CDT Sun Sep 6 2020 .UPDATE... Issued at 642 PM CDT Sat Sep 5 2020 Continuing to monitor mesoscale/synoptic trends this evening. HiRes models have been consistent in taking most of the convection into northeast Iowa; though the 18z NAMNest which is usually not the model of choice, has brought the convection farther west into central Iowa later this evening. The current issue remains the moisture axis nearer the sfc along with the slightly slower progression of the warm front to the northeast today. There is a potential that the convection may try to ride back into the boundary tonight with an overall farther west track. Will need to evaluate hourly as evening progresses. Timing generally on track for 04-06z initiation over southwest MN or southeast SD. Once the initiation is set, forecasting the shorter term evolution will have higher confidence. Needless to say, tonight's forecast is still fluid and may change. && .DISCUSSION.../Tonight through Saturday/ Issued at 233 PM CDT Sat Sep 5 2020 Overview...Hot weather today and tomorrow with storm chances tonight into early Sunday morning will be followed by a cool to chilly and wetter pattern by Monday night into the rest of the week. Details...High pressure over the region today has provided plenty of sunshine and allowed temperatures to reach into the 80s and even low 90s in southwestern Iowa. A stalled boundary well to the southwest of the state will lift northeastward into Iowa this evening aided by strong low level warm air advection on the nose of a ~50 knot, 850mb low level jet. Forecast soundings from a variety of high resolution models show MUCAPE values between 2000 to 3000 J/kg with mid-level lapse rates approaching 8 C/km and strong deep layer shear in excess of 50 knots over southern Minnesota and northern Iowa by this evening. While soundings also indicate a decent surface inversion forming after sunset a few hundred meters above ground level, elevated storm development is likely mid to late this evening over southwestern Minnesota. Once storms develop, they should be able to sustain themselves in the ample instability and shear environment. Hodographs have low level curvature and this may allow for initial (elevated) supercell storm mode. However, as they move into north central and northeastern Iowa overnight, they should begin to congeal and become more linear as they push either southeast or east- southeast near if not more likely after midnight. Corfidi vectors do show more of a southward trajectory, which isn't shown much in the convective allowing models at this point with recent runs of the HRRR pushing the convection nearly out of our forecast area. If the cold pool can become established, this may allow for strong wind gusts to reach the surface. However, the surface inversion does bring into question whether wind gusts aloft will reach the surface, but the potential is there. Hail will be the other concern given storm mode before the system goes linear with soundings showing plenty of CAPE within the hail growth zone. Bulk shear and 0-1km and 0-3km SRH values are quite high, but thinking is that the inversion and low level inhibition will keep at bay a QLCS tornado risk. The most likely area for severe weather tonight appears to be north and east of an Estherville to Waterloo line. The strongest storms will be east of our central Iowa area of forecast responsibility by sunrise with perhaps lingering weaker storms or showers. In the wake of the precipitation Sunday morning, it will be a hot, steamy, and breezy day ahead of a cold front that will move through much of central Iowa in the afternoon and evening. Temperatures will be in 90s and with dewpoints in the 60s with heat indices pushing the middle 90s to around 100 degrees in most places. The other aspect of tomorrow with be the breezy winds with the tight pressure gradient across the state. Forecast soundings show boundary layer mixing of 3000 to 4000 feet by mid to late morning into the afternoon with with winds at the top of the mixed layer around 40 knots. The higher dewpoints/humidity should mitigate fire weather concerns despite the dry antecedent conditions and the gusty winds. As the front moves into southwestern Iowa--if there is enough convergence--there may be a few storms that develop late in the afternoon. A significant pattern change to cooler and wetter weather is expected next week. The cold front will push south of the state Sunday night and stall over the Ozarks and Ohio Valley into at least the middle of next week setting up a strong baroclinic zone south of the state. Surges of low level thermal lift moving over this boundary into our region will allow for periods of showers from Monday night through late next week. Further aloft, a longwave trough will be sinking over the northern states and eventually a closed low is expected to form and drift eastward over the central Plains passing through Iowa, which will prolong rain chances into late next week. One cautionary note is that there is dry air not far away to the northwest that could push southward and thus push the rain area farther south than currently forecast, but likely not out of Iowa. A broad look at thunder chances next week suggest Monday night into Tuesday holds the most promise for thunder. Temperatures will drop by 20 to 25 degrees from Sunday to Monday and another 15 to 20 degrees from Monday to Tuesday. Highs around 80 degrees are typical for early September, but will be in the 50s Tuesday and Wednesday and 60s Thursday and Friday. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1201 AM CDT Sun Sep 6 2020 Main concerns this period will be continued development of convection. Though the balance of the convection will again affect KFOD, KMCW, and KALO...a southerly shift will bring some nearer KDSM and KOTM overnight. Have added VCTS to both sites for brief window. Winds tomorrow will be strong; especially after 15z as storms shift east and southwest mixing increases. Still a prospect of strong, damaging wind gusts overnight at northern sites KMCW and KALO. Will monitor and update, if needed. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV DISCUSSION...Ansorge AVIATION...REV
Hazardous weather outlook, Sep 5, 9:51 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 951 PM CDT Sat Sep 5 2020 IAZ004>007-015>017-023>028-034>039-047>050-060>062-075-070300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Mahaska- 951 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected to move into the outlook area late evening and overnight. Severe storms are possible with large hail and damaging wind gusts the main threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible mainly Sunday morning. Stronger storms may produce very strong wind gusts. Heavy rainfall is also possible. Multiple rounds of showers and thunderstorms forecast this week. The severe threat will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter may be needed tonight. IAZ033-044>046-057>059-070>074-081>086-092>097-070300- Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 951 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated thunderstorms are possible overnight. Strong wind is possible with the more intense storms. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible across eastern portions of the outlook area Sunday morning and again later in the afternoon. Stronger storms may produce very strong wind gusts. Heavy rainfall is also possible. Multiple rounds of showers and thunderstorms forecast this week. The severe threat will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. FAB
In the hours before
Local storm report, Sep 6, 1:20 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
120 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM HAIL READLYN 42.70N 92.23W
09/06/2020 E1.75 INCH BREMER IA PUBLIC
REPORTED ON SOCIAL MEDIA VIA KWWL.
&&
CAHLocal storm report, Sep 6, 1:46 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
146 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL 2 N DUNKERTON 42.60N 92.16W
09/06/2020 E1.75 INCH BLACK HAWK IA PUBLIC
REPORTED ON SOCIAL MEDIA VIA KGAN.
&&
CAHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 12:39 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 36 min |
| Sep 6, 1:32 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Hancock, Kossuth, Winnebago | 43 min |
| Sep 6, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 19 min |
| Sep 6, 2:57 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 48 min |
| Sep 6, 3:14 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Wright | 46 min |
| Sep 6, 3:40 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Hancock, Hardin, Wright | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.